Oklahoma, 2021

Damaging Winds in Oklahoma, June 11 to 12, 2021

June 11 to 12, 2021 · NWS OUN · 13 events in 6 counties and zones

A line of thunderstorms tracked southward out of Kansas during the evening of the 11th and across much of central Oklahoma during the early morning hours of the 12th, producing numerous severe wind gusts and some localized damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms tracked southward out of Kansas during the evening of the 11th and across much of central Oklahoma during the early morning hours of the 12th, producing numerous severe wind gusts and some localized damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 1:33 PM CST, 8 hours 22 minutes earlier.

Area forecast discussion, Jun 11, 1:33 PM CST, 8 hours 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
233 PM CDT Fri Jun 11 2021

...New LONG TERM, UPPER AIR...

.SHORT TERM...
(This evening through Saturday)
Issued at 205 PM CDT Fri Jun 11 2021

A stronger wind today is providing a "little" relief from the heat
and humidity this afternoon. This evening and overnight, strong to
severe thunderstorms may move across mainly north central and
central Oklahoma. An area of storms over northeast Kansas will
continue to move southward through the afternoon. How far west
storms will develop is still questionable given very warm
temperatures around 7h (strong cap).

Despite a strong cap, convection should organize enough to our north
to generate a strong and deep enough cold pool for storms along and
east of Highway 81. Storms across north central Oklahoma will have
the potential for hail, damaging winds and perhaps isolated flooding
rainfall. Farther south intensity should decrease through the
evening with a continued risk of damaging winds and maybe heavy
downpours in central Oklahoma.

If storms remain organize enough, convective outflow winds and a
weak cold front will bring some relief from the humidity to most
areas by Saturday morning.

Strong heating and evapotranspiration on Saturday may result in
afternoon heat index values around 105, mainly across the southern
half of Oklahoma and western north Texas.   For now will likely hold
off on extending the advisory until the influence from possible
convection is better understood.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 225 PM CDT Fri Jun 11 2021

The subtropical ridge will remain over the western United States
through next week. Oklahoma and north Texas will initially be on the
northeast periphery of the ridge, but for most of next week will be
on the eastern edge of the ridge. The winds aloft will shift from
northerly this weekend to more northeasterly for most of next
week. Nighttime MCSs, if they happen, will be mainly confined to
our far western counties early Sunday, and west of our forecast
area after that.

Models do show occasional small shortwave troughs riding the
periphery of the ridge, so there is a possibility of convection
developing with assistance from those waves, but predictability is
almost nil at this point.

With a general lack of rainfall after tonight the ground should
begin to dry out. This, along with less moisture input from the
Gulf of Mexico, should help lower daytime dew point temperatures
next week.

Also, just past the range of this forecast, models are fairly
insistent that there will be a tropical cyclone in the northern
Gulf of Mexico or somewhat inland. This could bring rain or
thunderstorms to our southeastern counties (at least) for next
weekend.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Fri Jun 11 2021

VFR conditions are expected at all TAF sites through about
2Z Saturday. After 2Z, thunderstorms may impact terminals in
and around PNC/SWO with MVFR to IFR visibility possible. Strong
wind gusts may also occur mainly out of the north and northeast.
Thunderstorms may also impact operations around OKC/OUN, mainly
after 4-5Z. Otherwise VFR conditions will prevail with a gradual
shift in the wind to east and northeast. The wind shift will be
associated with a front currently across northwest Oklahoma and
potential outflow winds.

&&

.UPPER AIR...
Issued at 225 PM CDT Fri Jun 11 2021

An Upper Air flight is planned for 00Z Saturday (7 pm this
evening).

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  91  70  91 /  30  10  10   0
Hobart OK         72  94  71  94 /  10   0  10  10
Wichita Falls TX  73  96  73  94 /  20   0  10   0
Gage OK           68  91  68  93 /  10   0  10  10
Ponca City OK     71  90  68  91 /  50  10   0   0
Durant OK         72  92  73  94 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ005>008-011>042-
     044>046-050.

TX...Heat Advisory until 7 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...06
LONG TERM....23
AVIATION...06
Hazardous weather outlook, Jun 11, 7:53 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
853 PM CDT Fri Jun 11 2021

OKZ004>048-050>052-TXZ083>090-130200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
853 PM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms tonight across
parts of central and north central Oklahoma, north and east of a
line from Nash to Cogar to Wayne and Holdenville. A Marginal Risk
exists to the south of the Slight Risk including southern Oklahoma
and portions of western north Texas, north and east of a line
from Altus to Wichita Falls.

Storms along and ahead of a cold front across central and eastern
Kansas will move south into northern Oklahoma this evening, then
toward central Oklahoma by late evening. Damaging wind gusts of 60
to 80 mph and hail to the size of golfballs will be the primary
hazards. The storms are expected to weaken as they move into
southern Oklahoma late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
Heat index values will climb to between 100 and 105 across the
southern half of Oklahoma and western north Texas Saturday and
Sunday.

.Thunderstorms...
There is a chance of a few storms both Saturday night across
parts of western Oklahoma and western north Texas. Severe weather
is not anticipated with this activity at this time.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 11, 9:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1017 PM CDT Fri Jun 11 2021

OKZ008-120330-
Kay OK-
1017 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until
1030 PM CDT...

AT 1015 PM CDT, a severe thunderstorm was located near Chilocco,
moving south at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 60 MPH...

Locations impacted include...
Newkirk, Kildare, Chilocco, Hardy, northwestern Kaw Lake and Peckham.

LAT...LON 3700 9676 3680 9692 3677 9718 3700 9731
TIME...MOT...LOC 0315Z 345DEG 38KT 3698 9713

WR

The radar

The Vance AFB radar (KVNX), 69 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
June 11, 9:55 PM CST
Where
Kay County, 0.69 mi N of Blackwell Tonkawa Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.750, -97.350

Thunderstorm Wind, Kay

When
June 11, 10:00 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

Thunderstorm Wind, Oklahoma

When
June 12, 1:00 AM CST
Where
Oklahoma County, Midwest City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.460, -97.390

Downed power lines in multiple locations, time radar estimated.

Thunderstorm Wind, Grady

When
June 12, 1:30 AM CST
Where
Grady County, Amber
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.160, -97.880

Estimated severe wind gust.

Thunderstorm Wind, Grady

When
June 12, 1:35 AM CST
Where
Grady County, 1.33 mi WSW of Chickasha Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.070, -97.990

Thunderstorm Wind, Grady

When
June 12, 1:35 AM CST
Where
Grady County, 2.07 mi N of Bridge Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.260, -97.720

Power poles and lines downed. Time radar estimated.

Thunderstorm Wind, Grady

When
June 12, 1:40 AM CST
Where
Grady County, Acme
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.800, -98.020

Thunderstorm Wind, Grady

When
June 12, 1:40 AM CST
Where
Grady County, 3.67 mi ENE of Norge
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.010, -97.940

Thunderstorm Wind, Grady

When
June 12, 1:45 AM CST
Where
Grady County, Acme
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.800, -98.020

Thunderstorm Wind, Stephens

When
June 12, 2:30 AM CST
Where
Stephens County, 6.64 mi SW of Lake Fuqua Dam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -97.750

Thunderstorm Wind, Stephens

When
June 12, 2:35 AM CST
Where
Stephens County, 6.64 mi SW of Lake Fuqua Dam
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -97.750

Thunderstorm Wind, Pontotoc

When
June 12, 2:43 AM CST
Where
Pontotoc County, Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.770, -96.680

Estimated severe wind gust.

Thunderstorm Wind, Jefferson

When
June 12, 3:20 AM CST
Where
Jefferson County, 0.69 mi N of Ringling
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.190, -97.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966235, 966237, 966238, 966239, 966240, 966241, 966288, 966289, 966290, 966291, 966292, 966293, 966294.